Friday, February 28, 2014

Dymista - Vocal-Fry Effect

I recently visited an ENT doctor over concerns about a vocal-fry effect (moderate rasp) in my lower voice register, a problem that appears when I do public speaking but that is pretty much always with me. The doctor prescribed a month's course of Dymista based on what sounds like a very reasonable diagnosis of "probable effects from environmental allergies." (Some swelling towards the back of my vocal cords and some dimpling at the back of the soft palate seems to have led the doctor to make this diagnosis, plus the fact that I've already tried some measures against acid reflux and still have the voice issue.) My only concern (since I do vocal practice as well and enjoy singing) has to do with any potential for permanent loss of vocal range. My doctor didn't think this was anything to worry about in this regard with the medication I mentioned, so I'm just running this by your excellent site's experts to see if they have any advice on my concern. Thanks in advance!

Melissa Kim M.S., CCC-SLP replies...

I agree with your physician, I would have no concern for permanent vocal changes as the result of taking this particular medication.

Best of luck to you!

Tuesday, February 11, 2014

Voice Catching - Cutting In and Out - No Control

Hello-
I am a professional singer/songwriter. About two years ago I began to notice that my voice was catching here and there when I was singing. This has grown increasingly worse, to where the "catch" becomes a dipped note, almost a quick strangle sound. I never know when it will occur, and it is wreaking havoc with my self-esteem. Now this even occurs at times when I am simply speaking. My voice cuts in and out.
I do have allergies, and there is a good chance I have GERD. But do these sound like the symptoms of these two things? I have thought at times it was anxiety, but now I am wondering if it isn't physiological, as all the good things I am doing (taking singing lessons again, working with self-hypnosis and going to therapy) don't seem to be helping.HELP! and Thank you.

Melissa Kim M.S., CCC-SLP replies... 

There could be any number of explanations for your symptoms! See a laryngologist (an Ear, Nose, and Throat physician who specializes in voice disorders) for an evaluation and treatment recommendations.

Best of luck to you!

Monday, February 3, 2014

Voice Loss - Electrolarynx

Last Feb. I had surgery to remove my vocal cords due to cancer. I was told one day I could get a device implanted in my throat that would allow me to once again speak. Yesterday I was told that it would not be a good idea. (Due to previous radiation treatments to that area.) I am left with few good options. My electrolarynx is probably my only speech option. I tried it earlier last year but made little progress, with limited home therapy. Is there anything your center could do to help me, or is it just a matter of practice, practice, practice? Thank you.

Melissa Kim M.S., CCC-SLP replies...

Here at the Milton Dance Head & Neck Center, a tracheoesophageal puncture with prosthesis placement is the standard of care for voice rehabilitation after laryngectomy. Our surgeons typically perform this procedure at the same time as the laryngectomy, though it can be performed secondarily. Many of our patients who are able to produce "voice" in this method have previously had radiation therapy, so although a history of radiation to the head and neck area can present some complications in the rehabilitation course, it certainly does not preclude you from this type of procedure. This is not to say that something specific in your medical history makes your a poor candidate for prosthetic voice rehabilitation, but I would not be able to remark on that without evaluating you personally.

As to competence using an electrolarynx, training/ therapy with a speech pathologist is the best way to improve your skills with this type of device; your head and neck surgeon should be able to provide you with a referral to a speech pathologist who specializes in the treatment of patients with head and neck cancer.

Please feel free to respond with any further questions!

Hoarse Voice

I have been having persistent headaches associated with further body aches and pains. But recently, I have harshness of the voice of about 2 months duration that has refused to go even after taking antibiotics. I regurgitate after every meal since I was a child. Recently, I feel as if a lump is threatening to come from my stomach through my esophagus. I also have persistent stomach ache aside the feel of bloatedness. I feel fatigued most of the time. I'll like to know what is happening to me?

Melissa Kim M.S., CCC-SLP replies...

I cannot remark on your more generalized symptoms of aches and pains, bloating, and fatigue; those would be best addressed by your primary care physician. From a voice and swallowing standpoint, however, I would suggest that you first consult a laryngologist (an Ear, Nose, and Throat physician who specializes in the larynx). A laryngologist will be able to offer insight as to the nature of your voice complaints, and will be able to suggest the most appropriate diagnostic examination for your swallowing difficulties you mention, likely a modified barium swallow study with esophagram. This x-ray study is done in conjunction with a speech pathologist, who will be able to offer practical suggestions at the time of the examination.

Good luck!

Voice Loss - Stressful Situations

A number of years ago, while on active duty in the Navy, I was having trouble with loosing my voice when in stressful situations. The doctors in San Diego, examined me and told me that I speak with my false vocal cords rather than my true ones. They even took video of my vocal cords as I spoke. Through therapy they taught me how to use my real vocal cords to speak, it was difficult but I was able to speak "normally". But over the years I fell back into the habit of using my false cords to speak but as I get older, I am 63, I am finding that just a little bit of emotion renders me speechless. Any ideas on what I can do to avoid my, as one doctor put it, "hysterical laryngitis". Thank you.

Melissa Kim M.S., CCC-SLP replies...

To address functional voice loss, I would recommend that you re-visit voice therapy with a speech pathologist. Although you may have already tried to use the techniques that were helpful to you in the past, there is a good chance that a speech pathologist (one who specializes in the treatment of voice disorders) will be able to guide you in techniques specific to your "emotional" voice loss.

Best of luck to you!